Flood, Philadelphia
- When
- December 16, 8:27 AM EST to 3:03 PM EST
- Where
- Philadelphia County, Philadelphia
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.950, -75.167
The combination of snow melt and the precipitation that fell from the afternoon of the15th into the early morning of the 16th caused minor flooding along the Wissahickon Creek. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of snow melt and the precipitation that fell from the afternoon of the15th into the early morning of the 16th caused minor flooding along the Wissahickon Creek. The Wissahickon Creek at its mouth was above its 5 foot flood stage from 827 a.m. EST through 303 p.m. EST on the 16th. It crested at 5.8 feet at 1230 p.m. EST. The Wissahickon Creek also flooded in neighboring Montgomery County. Precipitation totals included 1.21 inches at the Franklin Institute, 1.18 inches at Philadelphia International Airport and 1.14 inches at Northeast Philadelphia Airport. The precipitation was caused by a low pressure system that developed on the Gulf Coast early on the 15th. A broad southerly flow brought moisture into the region. The low itself moved northeast through the Delaware Valley overnight on the 15th and was located near New York City at sunrise on the 16th. The track helped bring moisture from both the Atlantic Ocean and the Gulf of Mexico and dropped it across Philadelphia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 16, 7:15 AM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION - CORRECTION TO WATCH WARNING AT BOTTOM NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 715 AM EST FRI DEC 16 2005 .UPDATE... TEMPERATURES IN NORTHERN NEW JERSEY AND ADJACENT PORTIONS OF PENNSYLVANIA HAVE NOW RISEN ABOVE 32 DEGREES (EVEN AT MPO), AND OBSERVERS REPORT RAIN AT THEIR LOCATIONS SO HAVE DROPPED THE WINTER STORM WARNINGS EVERYWHERE. SOME FLURRIES OR SNOW SHOWERS ARE STILL POSSIBLE UP NORTH ONCE THE COLD AIR STARTS COMING BACK IN BEHIND THE EXITING LOW, BUT NOTHING SIGNIFICANT EXPECTED. && .PREVIOUS DISCUSSION... ISSUED AT 407 AM .SHORT TERM (TODAY THROUGH SATURDAY NIGHT)... WARMER AIR HAS BEEN SURGING NORTHWARD AS THE LOW PRESSURE SYSTEM MAKES ITS WAY TO NEW ENGLAND LATER TODAY. AT PRESS TIME, THE TEMPERATURE AT GED IS APPROACHING 60 DEGREES, AND 50 DEGREES HERE AT PHI WHAT A DIFFERENCE A DAY MAKES UNFORTUNATELY, THE COLD AIR IS BEING STUBBORN IN OUR FAR NORTHERN TEIR COUNTIES IN PA AND NJ, SO A MIXTURE OF RAIN AND FREEZING RAIN CONTINUES IN CARBON/MONROE/SUSSEX/WARREN AND MORRIS COUNTIES. WE ARE THEREFORE KEEPING THE WINTER STORM WARNING THERE, BUT HAVE DROPPED IT EVERYWHERE ELSE. PRECIPITATION SHOULD BE ENDING FROM SOUTH TO NORTH DURING THE MORNING HOURS. A SHARP BACK EDGE IS EVIDENT ON 88D IMAGERY THIS MORNING, WITH A VERY DISTINCT DRY SLOT OVER CENTRAL PA. SNOW BANDS ARE EVIDENT IN WESTERN PA ON THE OTHER SIDE OF THIS DRY SLOT. TEMPERATURES WILL CONTINUE TO RISE UNTIL COLDER AIR BEGINS TO MOVE IN LATE THIS MORNING. WHILE A FEW SNOW FLURRIES/SHOWERS CANT BE RULED OUT, CURRENT THINKING IS THAT THERE WONT BE ENOUGH MOISTURE BY THAT TIME TO MAKE SNOW A CONCERN IN THE FORECAST. WINDS WILL BE PICKING UP A LITTLE TODAY AS WELL AS THE PRESSURE GRADIENT INCREASES BETWEEN THE DEPARTING LOW AND THE INCOMING HIGH. FAIR WEATHER IS ON TAP FOR SATURDAY AND SATURDAY NIGHT WITH SEASONABLE TEMPERATURES. HAVE GENERALLY FOLLOWED MAV GUIDANCE FOR TEMPERATURES IN THIS FORECAST PACKAGE, WHICH IS A LITTLE WARMER THAN MET. && .LONG TERM (SUNDAY THROUGH THURSDAY)... HIGH PRESSURE FROM THE HIGH PLAIN STATES GRADUALLY BUILDS EAST PROVIDING AN FAIRLY CALM WEEK WEATHER-WISE WITH NO BIG STORMS AND NEAR SEASONABLE TEMPERATURES. && .AVIATION... IFR CONDITIONS WITHIN THE RAIN SHIELD FROM SOUTHERN CHESAPEAKE BAY NORTH INTO BOB STAUBERDE/NJ/SE PA AND EASTERN MARYLAND. SATELLITE SHOWING A DROP SLOT OVER APPALACHIANS THAT WILL ROTATE THROUGH THIS MORNING VASTLY IMPROVING THE WEATHER. WITH THE SFC LOW NEARBY WINDS MAY DROP OFF AND WITH PLENTY OF MOISTURE LOWERING CONDITIONS LIKELY FOR A FEW HOURS THIS MORNING, BEFORE ONSET OF WESTERLIES. FREEZING LEVEL AT 3800 FT AT 1 PM TODAY DROPPING TO THE DECK TONIGHT. EXPECT SOME WIND SHEAR CONCERNS FOR NEXT FEW HOURS WITH WINDS ALOFT (2,000FT) AT 60 KT FROM THE S. && .MARINE... GALE FORCE GUSTS FROM THE SOUTHEAST AND SOUTH THIS MORNING AS SFC LOW TRACKS TO SANDY HOOK NJ BY DAYBREAK AND INTERIOR NEW ENGLAND BY 1 PM. GRADIENBOB STAUBERT THIS MORNING IS WITH THE LOW AND THE RETREATING HIGH PRESSURE TO THE NORTHEAST. ONCE THE LOW PASSES TO THE NORTH, WINDS WILL SHIFT TO THE WEST AND STILL GUSTS TO 30 KT OR SO DURING THE DAY. HIGH PRESSURE WILL BUILD TO THE MID ATLANTIC STATES FRIDAY NIGHT AND COVER THE COASTAL WATERS THROUGH SUNDAY. LOW PRESSURE FORMING OFF THE SOUTH CAROLINA COAST SUNDAY MORNING WILL MOVE NORTHEAST AND FARTHER OUT TO SEA ON MONDAY. HIGH PRESSURE WILL DOMINATE THE WEATHER NEXT COUPLE OF DAYS. HIGH TIDE BETWEEN 745 AND 815 ON THE OCEAN FRONT THIS MORNING WILL YIELD MINOR AND POSSIBLY MODERATE LOCALLY. SPS IS OUT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...GALE WARNING FOR ANZ430-431-452>455 UNTIL 4 PM FRIDAY. ...GALE WARNING FOR ANZ450-451 UNTIL 7 PM FRIDAY. && SHORT TERM...MIKETTA LONG TERM...GIZOT AVIATION...EBERWINE MARINE...EBERWINE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 715 AM EST FRI DEC 16 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-171015- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 444 AM EST FRI DEC 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A GALE WARNING REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON FOR THE COASTAL WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE, INCLUDING THE DELAWARE BAY. THE DEPARTING LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE LIGHT RAIN OVER THE FORECAST AREA THIS MORNING. SOME SNOW SHOWERS OR FLURRIES ARE POSSIBLE IN THE NORTHERN PORTIONS OF THE FORECAST AREA LATER TODAY AS COLD AIR MOVES BACK IN BEHIND THE EXITING LOW PRESSURE SYSTEM. NO SIGNIFICANT ACCUMULATION IS EXPECTED. MINOR TO LOCALLY MODERATE TIDAL FLOODING IS LIKELY DURING THIS MORNINGS HIGH TIDE. THE NORTHERN NEW JERSEY COAST IS MOST VULNERABLE WITH THIS EVENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SNOW AND ICE ACCUMULATION REPORTS WOULD BE APPRECIATED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 615 AM EST FRI DEC 16 2005 NJZ012>014-020-026-161315- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN- INCLUDING THE CITIES OF...NEW BRUNSWICK...FREEHOLD...SANDY HOOK... JACKSON...LONG BEACH ISLAND 615 AM EST FRI DEC 16 2005 ...MINOR TO LOCALLY MODERATE TIDAL FLOODING LIKELY FRIDAY MORNING ...MOVE YOUR CAR BEFORE HIGH TIDE THIS MORNING... HIGH TIDE ALONG THE OCEAN FRONT OCCURS FROM 745 TO 815 THIS MORNING. IN PARTICULAR, THE HIGH TIDE AT SANDY HOOK OCCURS AT 753 AM WITH A NORMAL HEIGHT OF 5.4 FT ABOVE MEAN LOWER LOW WATER. HOWEVER, THE LOW PRESSURE MOVING UP THROUGH NEW JERSEY HAS CAUSED THE TIDE TO DEPART THIS MORNING TO LEVELS WHICH MAY CAUSE WIDESPREAD MINOR AND SOME LOCALLY MODERATE AMOUNTS OF COASTAL FLOODING. PEOPLE LIVING NEAR THE COAST SHOULD BE AWARE OF THE LIKELIHOOD OF TIDAL FLOODING AND MAKE PLANS TO MOVE YOUR VEHICLES AND CONSIDER ALTERNATE ROUTES FOR YOUR MORNING COMMUTE. RAIN FALLING ACROSS THE REGION THIS MORNING WILL EXACERBATE THE PROBLEM AS THE RUNOFF WILL NOT BE ABLE TO DRAIN WITH AN INCOMING TIDE. THE HIGH TIDE WILL OCCUR A COUPLE OF HOURS LATER IN ADJACENT BACK BAYS, MINOR TIDAL FLOODING IS EXPECTED. LOW PRESSURE WILL PASS OVER NORTHERN NEW JERSEY AROUND THE TIME OF HIGH TIDE AND THE WINDS WILL DIMINISH, HOWEVER, THE TIDE WILL NOT GO DOWN UNTIL A WEST TO NORTHWEST WIND DEVELOPS ON THE BACKSIDE OF THE LOW LATER THIS MORNING. DO NOT DRIVE YOUR CAR THROUGH FLOOD WATERS. NJZ022>025-027-161315- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- SOUTHEASTERN BURLINGTON- INCLUDING THE CITIES OF...HAMMONTON...CAPE MAY COURT HOUSE... OCEAN CITY...ATLANTIC CITY...WHARTON STATE FOREST 615 AM EST FRI DEC 16 2005 ...MINOR TIDAL FLOODING POSSIBLE FRIDAY MORNING... DURING THE FRIDAY MORNING HIGH TIDE, WHICH WILL OCCUR BETWEEN 745 AM AND 815 AM EST ALONG THE COAST AND WILL OCCUR A COUPLE OF HOURS LATER IN ADJACENT BACK BAYS, MINOR TIDAL FLOODING IS POSSIBLE. LOW PRESSURE APPROACHING FROM THE SOUTHEASTERN U.S. WILL GENERATE AN INCREASING EAST TO SOUTHEAST WIND INTO FRIDAY MORNING, WHICH WILL CAUSE TIDE LEVELS TO INCREASE. INCREASED WAVE ACTION ON FRIDAY MORNING MAY EXACERBATE TIDAL FLOODING. PEOPLE LIVING NEAR THE COAST SHOULD BE AWARE OF THE POSSIBILITY OF MINOR TIDAL FLOODING ON FRIDAY MORNING. AVOID ROADS THAT ARE PRONE TO TIDAL FLOODING. MAKE PLANS TO MOVE YOUR VEHICLES AND CONSIDER ALTERNATE ROUTES FOR YOUR MORNING COMMUTE. EBERWINE
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482272.